Medical questions & health advice by board certified doctors
"Can hyperemesis gravidarum cause dehydration?"
When I'm done throwing up in the morning I feel so thirsty. Then I dirnk a lot of water and still I am thirsty. Why is this?
Hyperemesis gravidarum is a severe form of the nausea and vomiting common to pregnant patients. Some degree of morning nausea with or without vomiting occurs in 50-90% of pregnancies. True hyperemesis gravidarum is an uncommon condition that constitutes the severe end of this spectrum with frequent, severe, and sometimes intractable nausea and vomiting. The disorder is not well understood and is likely best explained by a composite of several factors including hormonal changes, psycologic factors, abnormal gastric motility, and possibly even changes in the autonomic nervous system during pregnancy. The major risks of hyperemesis gravidarum and most frequent causes of hospitalization are dehydration, electrolyte abnormalities, and symptom control. As in any disorder where severe nausea and vomiting are present, dehydration can develop and can often become profound if not treated adequately. Typically, the feeling of thirst indicates that at least moderate dehydration is already present. If you feel thirsty after extended bouts of vomiting, it is critically important to take in fluid to the greatest degree you can tolerate. Water or an electrolyte solution like gatorade or pedialyte are good choices. It is best to try to replace at least an equal volume to the amount you have vomited, if not 1.5-2x that amount. If you cannot tolerate oral fluids or are feeling dizzy upon standing, you likely need to present to an emergency department immediately for evaluation, as you may be severely dehydrated. It is also important to be monitored closely, in person, by a professional that deals with this problem commonly, like a licensed obstetrician. You may need to have certain lab tests performed, such as measurement of your electrolytes, because with frequent vomiting you may develop low potassium levels in your blood or even changes in your blood pH. I would recommend you see a physician as soon as possible to reassess the amount you are vomiting, your ability to tolerate oral fluids, and your serum electrolytes, to make sure no major problems are present and to create a treatment plan to control your symptoms to the greatest degree possible.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.